logoThe People's Perspective on Medicine

Unbearable itching after Stopping Antihistamines Like Xyzal Or Zyrtec

Antihistamines are supposed to calm allergic reactions and make us feel better. The FDA has ignored reader reports of unbearable withdrawal itching.
Unbearable itching after Stopping Antihistamines Like Xyzal ...
A woman has after a mosquito bite a itchy skin and scratching

This website is devoted to helping people make informed decisions about their health. To do that, people need information from health professionals and other patients. Over the years millions of people have visited this site and many have shared their experiences with home remedies, prescription medications or over-the-counter drugs. Every once in awhile we learn about an unusual reaction that has not been published in the official prescribing information sanctioned by the FDA. Such was the case with unbearable itching associated with a very popular antihistamine. Despite our best efforts to uncover some reference to such a reaction, all we had were case reports…until now.

Unbearable Itching and Xyzal (Levocetirizine):

Q. I tried to stop Xyzal after taking it for ten years for allergies. Every time I stopped, I’d itch like crazy and break out in hives. I thought I was nuts!

I am petite and have gained over 15 pounds since I’ve been on the medicine. I really believe this steady weight gain is due to this medicine. Is there any way to get free of taking it? Whenever I try to stop I feel like I can’t live without it.

A. We first heard about unbearable itching as a withdrawal symptom from the antihistamine cetirizine (Zyrtec) almost a decade ago.

D.J. wrote to say:

“I recently had to take a generic Zyrtec (cetirizine) for allergies. I stopped taking it a few days ago, when the pollen count went down.

“With other allergy meds, there were no after effects. This generic cetirizine seemed like a wonder drug to me. Until — one day after I stopped taking it, I had itchy skin with small red bumps. I’ve never had hives, but I’ve heard about them, and I’m pretty sure that’s what I have. I cannot sleep in my bed because lying down seems to make it worse.

“I itch twenty-four hours a day. After eliminating everything else I could think of, I thought about my new, wonderful allergy medicine. I did a search on the web to see if others had the same problem, and many posted comments that echoed my complaints. Some resumed the Zyrtec and their symptoms immediately disappeared.

“Have you heard anything about these withdrawal ‘pains’ of Zyrtec and its generic equivalents? Today is Day 4 since I stopped, and I’m still itching. I am determined not to go back on the medicine, but I am basically a miserable insomniac right now. I will be calling my doctor tomorrow to see if there is something other than Zyrtec that I can take to eliminate the symptoms.”

We did not have a good response for D.J. or the hundreds of other people who have described a similar problem on our website. The stories were quite similar. We published this case report in our syndicated newspaper column back in May, 2010:

Q. I have had terrible trouble trying to stop taking Zyrtec (the generic is cetirizine). After using this antihistamine for about three years while having allergy shots, I first attempted to stop taking it in preparation for allergy testing. Within three days, my entire body itched. It was so horrible that I was crying and preparing to go to the hospital for relief.

Confused by the relentless itching, I forgot and took a Zyrtec by accident. Lo and behold, before I could get dressed and get in the car, my symptoms were GONE. Now, seven years later, I have tried unsuccessfully at least 10 times to quit this drug, and the reaction is more severe each time.

Today while I was researching this problem online, I found a community of thousands of people who have had the same problems I have. There should be better warnings about this withdrawal problem.

We notified the FDA about all the reports we were receiving about withdrawal itching, but have seen no response. When we searched the medical literature for accounts of withdrawal reactions, we found nothing about cetirizine and unbearable itching after stopping the antihistamine.

At Last, Scientific Support Appears:

Xyzal is a closely related medication to Zyrtec. As mentioned, the generic name for the Zyrtec antihistamine is cetirizine (su-TEER-a-zeen). The generic name for Xyzal is (levo)cetirizine. We are not surprised that it too produced unbearable itch when stopped suddenly.

We were gratified to discover that an alert reader (B.) posted this to PeoplesPharmacy.com:

“I found a link to a peer-reviewed medical journal article about unbearable itching after Xyzal or Zyrtec withdrawal. Here is the explanation:

‘Long-term treatment with antihistamines can decrease H1R gene expression to the basal level. It is hypothesised that after stopping long-term treatment, H1R blockade disappears relatively fast (the half-life of (levo)cetirizine is 6-10 h). In the presence of histamine, this can lead to occupancy of the H1R and because the number of H1R was down-regulated owing to long-term treatment, a relatively high percentage of H1R will be occupied with histamine, possibly resulting in itch.’

“I hope this scientific explanation and the case reports that went with it make all of us feel less crazy. Zyrtec ought to have a warning label on the bottle. This is a serious mental and physical health issue.”

The journal article our reader cited is in Drug Safety Case Reports, Dec. 2016.

The People’s Pharmacy Makes It Into the Medical Literature:

In the discussion section of this scientific article we were surprised and delighted to read the following:

“Pruritus [itching] is a common symptom that is experienced by all humans at some point in life. It occurs in a diverse range of skin diseases and may affect the skin, mucous membranes and cornea. The frequent occurrence of pruritus is supported by the results of epidemiological studies that found the prevalence of pruritus in the general population was approximately 8 percent.

“Unbearable itch after withdrawal of antihistamines is not a common phenomenon. A PubMed search revealed no published reports of this association. However, there has been extensive discussion about the occurrence of pruritus after withdrawal of (levo)cetirizine on several patient forums and blogs.”

One of the patient forums/blogs that was cited was an article on our site with 98 comments.

The authors of the research paper conclude:

“Based on the cases reported to the Netherlands Pharmacovigilance Centre Lareb, we suggest a causal relation between withdrawal of (levo)cetirizine and the occurrence of unbearable pruritus…Healthcare professionals should be aware that in some patients this reaction can occur. Gradually reducing the dose of the (levo)cetirizine or a short course of corticosteroids might help in withdrawing the antihistamine.”

What Do Patients Need to Know:

We wish that the FDA would require some mention of unbearable itching as a potential adverse reaction after stopping either cetirizine or (levy)cetirizine. That way people would be aware of this possibility before starting treatment with such antihistamines. We would also hope that the FDA would require some testing to determine the best way to discontinue these drugs without triggering a rebound itch reaction. If you, our readers, have ever experienced such a reaction, please report it to the FDA via the Medwatch portal. If enough people contact the agency there is a possibility that the labeling will be changed.

Here are just two articles with hundreds of comments about this reaction:

 

 

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.4- 26 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.